Utah, 2024Tornado in Utah, July 20, 2024
July 20, 2024 · NWS GJT · 1 event in 1 county or zone
A push of drier air was dropping into eastern Utah and western Colorado from the north on the afternoon of the 20th. As dry air filtered into the northern half of the region, deeper moisture remained entrenched over the southern half.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A push of drier air was dropping into eastern Utah and western Colorado from the north on the afternoon of the 20th. As dry air filtered into the northern half of the region, deeper moisture remained entrenched over the southern half. With better moisture and instability in this area, scattered to widespread showers and thunderstorms formed over the higher terrain and drifted out over adjacent valleys. One of these storms encountered a source of modest surface vorticity, and began to weakly rotate, eventually producing a landspout tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:07 AM MST, 2 hours 53 minutes earlier. Its key messages:
- Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances slowly decreasing through early next week.
- Potential for heavy rain and localized flash flooding is possible with storms across southeast Utah and southwest Colorado today, with less coverage across the north where gusty outflow winds are more of the concern than rain. Storms will exhibit more of a gusty outflow wind threat than heavy rain as we head into the coming week.
- The combination of high based storms, gusty outflow winds and lightning will also keep a threat of new wildfire starts in the picture.
Area forecast discussion, Jul 20, 10:07 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1107 AM MDT Sat Jul 20 2024
.KEY MESSAGES...
- Temperatures are expected to remain a few degrees above normal
with daily thunderstorm chances slowly decreasing through
early next week.
- Potential for heavy rain and localized flash flooding is
possible with storms across southeast Utah and southwest
Colorado today, with less coverage across the north where
gusty outflow winds are more of the concern than rain. Storms
will exhibit more of a gusty outflow wind threat than heavy
rain as we head into the coming week.
- The combination of high based storms, gusty outflow winds and
lightning will also keep a threat of new wildfire starts in
the picture.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 338 AM MDT Sat Jul 20 2024
Isolated shower/storm activity is ongoing particularly across
southeast Utah and southwest Colorado this early morning with
even some stray showers across the Grand Valley of west-central
Colorado. This seems to be driven by the subtle remnants of a
shortwave and a few vort maxes moving through the northwest flow
that the HRRR seems to be picking up on fairly well. Our 00Z
GJT sounding last evening indicated 0.88 inches of precipitable
water with current SPC mesoanalysis indicating PWAT between 0.8
and 0.9 across the Four Corners and west- central to southwest
Colorado along the CO-UT border.
Models indicate that drier air will begin to advect in from the
north across mainly areas north of I-70 today. It is evident
that enough remnant moisture and instability exists for shower
and storm activity to be not only ongoing through the night but
also redevelop throughout the afternoon. The projected change in
air mass is reflected well when looking at mixing ratios as
values of 4 to 6 g/kg remain across southeast Utah and southwest
Colorado with values reduced to 2 to 4 g/kg across northwest
Colorado this afternoon. CAPE is better across the south in the
realm of 200 to 400 J/kg where the better moisture exists with
very little instability north of I-70. The HRRR reflects this
well with the potential storm coverage showing the best
potential south of I-70 this afternoon with more isolated
activity north of I-70. Storms are expected to redevelop over
the high terrain this afternoon with best potential across the
south for the lower elevations to be impacted. Heavy rain and
localized flash flooding still remains a concern across
southeast Utah and southwest Colorado where the better moisture
exists and especially if any storm training happens. Despite
less storm coverage across the north, the HRRR does indicate
some gusty outflow winds from a remnant potential storm, most
likely associated with a shortwave dropping across northwest
Colorado out of Wyoming early this evening, so that could be
something to watch for as gusty outflow wind potential of 40 to
50 mph is possible with storms.
Drier air will continue to push southward on Sunday, resulting
in much less in the way of storm coverage. Locally heavy rain is
still possible over the southern areas as this moisture is
pushed south and the drier air slowly infiltrates from the
north, so we may see more of a transition to gusty outflow winds
being a primary concern rather than heavy rain. Temperatures
will remain roughly the same as they have been around 5 degrees
above normal today with slight cooling to near normal by Sunday
as this drier air pushes in from the north. Skies could also be
a bit hazy this weekend as this northerly flow brings some
elevated wildfire smoke around the high pressure to our west
from the fires over the Pacific Northwest and Intermountain
West, especially as the drier airmass advects in from the north.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 338 AM MDT Sat Jul 20 2024
Sunday evening through Wednesday, models are in good agreement
with high pressure centered in the Great Basin with ridging
extending north into Alberta, and troughing over the Plains
putting eastern Utah and Western Colorado under a continuing
northerly flow. A deep shortwave rotates around the Gulf of
Alaska low into the Pacific Northwest Monday evening, knocking
the top off the ridge Tuesday, but leaving the high undisturbed
in the Great Basin. A second shortwave rotates through late
Wednesday after which the models diverge. Solutions range from
the Gulf of Alaska low moving quickly inland across Canada with
troughing along the West Coast effectively eroding the high
putting the region under a southwesterly flow by Thursday, to
the Gulf of Alaska low wobbling inland over British Columbia and
the troughing not hitting the West Coast until late in the
weekend. There is low confidence in any of these solutions
beyond mid week, so we'll just have to wait and see how this
plays out. Until then, a lot of monsoonal moisture has wrapped
up into the high in the Great Basin and the circulation brings
periods of drier and moist air over the region for enhanced or
diminished convective activity, but the current pattern of
showers and thunderstorms building up over the mountains each
afternoon lasting into the evening will continue through the
coming week.
Guidance indicates Monday will see drier air push in from the
north shutting down most convection in the Uinta Basin area and
northwestern Colorado and isolated showers and thunderstorm in
the northern and central Colorado mountains, becoming more
scattered farther south in the San Juans. A bit more moist air
rotates into the region Tuesday and Wednesday producing widely
scattered showers and thunderstorms across all the higher
terrain of eastern Utah and Western Colorado. Thursday looks to
dry out again with isolated to scattered convection over the
southern mountains. With the influence of drier air early to mid
week, storms should exhibit more of a gusty outflow wind threat
than wetting rain. Temperatures will be near normal across the
region Monday, but a warming trend will heat things about five
degrees by Thursday as the high pressure to the west expands to
the east into the region.
The forecast guidance is hinting in a significant shift in the
weather pattern with the trough moving in over the Intermountain
West Friday and Saturday initiating widespread showers and
thunderstorms across the region. Again, there is low confidence
in this forecast at this time. Stay tuned to the forecast into
early next week when we should have a better view of next
weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1107 AM MDT Sat Jul 20 2024
Expect scattered showers and thunderstorms to develop over the
higher terrain this afternoon with better coverage for areas
south of I-70, namely KTEX, KDRO, KGUC, KASE and KEGE. VFR
conditions should prevail but brief reductions to MVFR is
possible in any shower/storm. Gusty outflow winds to 40 mph
possible near any showers/storms. Winds potentially pick up this
evening but should become light and terrain driven after 06Z
Sunday. A few showers will linger over the San Juans into Sunday
morning with dry weather prevailing elsewhere until activity
re-develops Sunday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jul 20, 2:57 AM MST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
357 AM MDT Sat Jul 20 2024
COZ001>014-017>023-UTZ022>025-027>029-211000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
357 AM MDT Sat Jul 20 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Storms are expected to redevelop this afternoon across the high
terrain with areas south of I-70 favored. Brief heavy rain and
localized flash flooding is possible across southeast Utah and
southwest Colorado. Drier air begins to move in across the north,
resulting in less storm coverage north of I-70 and more of a
gusty outflow wind threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Drier air moving in from the north Sunday into the coming week
will result in a downturn in storm coverage with a shift towards
gusty winds rather than wetting rain. Storms still develop over
the high terrain each afternoon despite less coverage and drier
air. Storm coverage may increase towards the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Tornado, San Juan
- When
- July 20, 1:00 PM MST to 2:00 PM MST
- Where
- San Juan County, Verdure
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 37.780, -109.350
One of several thunderstorms across Southeast Utah on the afternoon of July 20th began to rotate and produced a landspout tornado near Verdure in San Juan County, UT, along US Highway 191. This landspout was reported to the Grand Junction NWS office by a trained spotter, and this report was later confirmed by images and video provided by a media partner in the Salt Lake City NWS office's area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 20, 20241 death · 1 event
- Flash Flood and Hail in Colorado, July 20, 2024$502,000 · 1.5 in hail · 33 events
- Flash Flooding and Heavy Rain in Virginia, July 20 to 21, 2024$195,000 · 43 events
- Flash Flooding and Damaging Winds in New Mexico, July 20 to 22, 2024$120,000 · 54 kt wind · 8 events
- Hail in Nebraska, July 20, 2024$100,000 · 3 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2024$55,000 · 50 kt wind · 10 events
- Flood and Hail in Oklahoma, July 20 to 21, 2024$55,000 · 1 in hail · 6 events
- Damaging Winds in Virginia, July 20, 2024$42,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 2024$16,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 20, 20245 events
- Excessive Heat in California, July 20 to 24, 20245 events
- Flash Flooding in Georgia, July 20, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206662.